Demerol is an opioid analgesic (also known as a narcotic) that is prescribed to treat moderate to severe pain. Demerol is available as a tablet, liquid, or via intravenous injection before and during a major surgery for acute pain relief. This powerful narcotic can become habit-forming.
Demerol has become a popular street narcotic due to the attractive taste of the liquid solution and the strong euphoric feeling it provides. The oral solution is often described as a sweet banana-tasting liquid and the effects produced from Demerol are similar to morphine.
With Demerol, overdose can happen from intentional overuse/misuse, an allergic reaction, accidentally taking a larger liquid dose, or by mixing it with different active substances like alcohol or other narcotics.
Opioid overdoses are gradually increasing. The national overdose rate grew more than 30 percent between July 2016 and September 2017. People are finding ways to obtain these drugs illicitly and altering how they are administered. If you or someone you know is taking Demerol, there are warning signs and symptoms to watch for which could indicate a possible overdose.
Like other opioid analgesics, Demerol directly impacts the central nervous system, slowing the function of vital organs. At first, it may be difficult to tell if someone has overdosed on Demerol; depending on the severity there may be no obvious signs of overdose displayed.
When someone overdoses on Demerol, they will typically experience nausea, severe dizziness, severe drowsiness, bradycardia (excessively slow heart rate), low blood pressure, hypotension (low blood pressure), and extreme muscle weakness.
Many symptoms of Demerol overdose can be overlooked by others though the overdose victim will normally be aware if it is happening.
Overdose signs can be noticed by the victim or by an observer. A Demerol overdose could be looming if any of the following signs occur:
- Cold, clammy skin
- Convulsions (seizures)
- Lips and fingernails are blue
- Muscle twitches
- Respiratory depression (shallow breathing, extremely weak breath, or no breath at all)
- Unable to stay awake followed by snoring (apnea)
- Cardiac arrest
Respiratory depression is the most common overdose sign. If left untreated, respiratory depression can cause brain damage from the lack of oxygen, and even death. Cardiac arrest is less common but it has a higher risk if Demerol is taken in larger amounts.
Demerol overdose is best treated with professional medical equipment, seek immediate care if an overdose happens.
The amount of Demerol the person has to take to cause an overdose varies. People who have more experience with opioid analgesics would typically need a larger dose to cause this issue, compared to someone who does not regularly take opioids. A person’s body weight, height, and age also affects this risk.
If Demerol is mixed with alcohol or other opioids, only a small amount of the narcotic can cause an overdose. If someone mistakes a tablespoon with a teaspoon while measuring out the liquid solution, the difference could cause relatively high levels of Demerol to be absorbed.
Demerol overdose treatment truly relies on medical professionals and their available resources. Depending on the severity of the situation, the person caring for the victim can help by making minor preparations before medical responders arrive.
Keeping the victim calm and in one place will prevent them from falling down or further worsening symptoms. If possible, ask the overdose victim how much Demerol they took, if it was mixed with any substances, how they took it, and what their most prominent symptom is. Having this information ready for medical responders gives them a direction as to how serious the overdose is and what steps they need to take.
The condition of the overdose victim and their symptoms will determine how an overindulgence of Demerol is treated.
If the victim is experiencing respiratory depression, the response team will secure a stable air flow to prevent too much carbon dioxide from building up. Activated charcoal may be used to clear the stomach of Demerol and reduce the absorption rate. This is referred to as “pumping” the stomach.
Once the overdose victim is in a hospital setting, they may be administered a medicine called Naloxone. This medicine is used to treat opioid overdoses by counteracting the effects of cardiac and respiratory difficulties. Breathing machines are often connected to the victim to ensure a reliable flow of oxygen while recovering.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Have more questions about Demerol abuse?Read the most frequently asked questions
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700